Metronidazole is a nitroimidazole antimicrobial drug prescribed to treat infections caused by anaerobic bacteria and protozoa. Uncommonly, it causes central nervous system (CNS) toxicity manifesting as metronidazole-induced encephalopathy (MIE).Case report.A 65-year-old woman with hepatitis B cirrhosis (Child-Pugh class C, MELD 21) developed progressive encephalopathy to GCS 4 during a 3-week course of metronidazole for cholecystitis. Initial MRI was consistent with CNS metronidazole toxicity, with symmetrical T2 hyperintensity and generally restricted diffusion in bilateral dentate nuclei, corpus callosum, midbrain, superior cerebellar peduncles, internal capsules, and cerebral white matter. Laboratory values did not demonstrate significant electrolyte shifts, and continuous EEG was without seizure. High-dose thiamine was empirically administered. Lumbar puncture was not performed due to coagulopathy and thrombocytopenia. Despite discontinuation of metronidazole and keeping ammonia levels near normal, the patient did not improve. MRI was repeated 1 week after discontinuation of metronidazole. Although there was decreased DWI hyperintensity in the dentate nuclei, diffuse T2 hyperintensity persisted and even progressed in the brainstem, basal ganglia, and subcortical white matter. Petechial hemorrhages developed in bilateral corticospinal tracts and subcortical white matter. T1 hypointensity appeared in the corpus callosum. She was transitioned to comfort measures only and died 12 days later.MIE is an uncommon adverse effect of treatment with metronidazole that characteristically affects the dentate nuclei but may also involve the brainstem, corpus callosum, subcortical white matter, and basal ganglia. While the clinical symptoms and neuroimaging changes are usually reversible, persistent encephalopathy with poor outcome may occur.
View details for DOI 10.1007/s12028-014-0102-9
View details for PubMedID 25561434